A bit of a catastrophe

The past three or four days here have been a bit of a catastrophe.

Outwardly, nothing big or dramatic has happened. However, inwardly, it’s been turmoil.

I am on Paroxetine (generic brand of Paxil / Aropax) and have been since feeling the onset of Post-Natal Depression (PND) start approximately 2 months after having my most recent baby, now nearly 11 months. The drugs have been good – they’ve most definitely been effective, they keep me on a much more even keel, and make it much easier to find the motivation, that get-up-and-go-ness, that is absolutely essential to being a mum. They give me the joy to see my child smile at me, even when that smile comes in the shadows of 3am and I gently try to coax her back to sleep. They give me the motivation to just get on with it, when “it” is the endless routine of planning meals, cooking meals, picking up toys, picking up rubbish, refereeing, taxiing, reminding little princesses of manners, washing clothes, collecting clothes from various ingenious spots throughout the house…. you name it.

But not everything about the antidepressants is rosy. I’ve known this for awhile, as I had the same issues when I was taking the same drugs after the birth of my first child. This week, the dark side of the drugs have made my life a living hell.

At the beginning of this past weekend, I finished my active strip of the drugs. I had two more strips around, so I wasn’t concerned in the slightest, and put it out of my mind. But, with the distraction of the weekend, and having thrown the used strip out (thus out of sight) I completely forgot about taking the medication at all. Sometime on Monday I remembered, and had a brief look for the box containing the rest of the medicine, but couldn’t find them quickly and easily then got distracted, as mothers do, with the incessant calls of children.

By last night I was feeling truly terrible. I’d been getting dizzy spells all day, some extreme enough that I was concerned I would faint if I stayed upright. I had on and off nausea. I’d been up most of the night the night before, with a combination of a good book and not feeling particularly tired, then not having much luck when attempting sleep, plus of course being woken when I was finally asleep by the baby. Then I went to the store for the ingredients for a last minute snack to be cooked at home, spent the very last of my money until payday, came home, and ruined the late dinner / snack when attempting to cook it. I would have been annoyed in any case – but with the combination of everything, I was beside myself. Overnight, I managed around two hours of very broken sleep, most of which was obtained just as the sun was starting to rise. Lack of sleep didn’t help the situation any and this morning I felt nearly out of my mind. With no money left to pay a doctor for a prescription refill, and as I was sure I had no refills left on my current prescription, I figured I’d have to bear with it until payday, when at least I should be able to get a new prescription if the meds hadn’t appeared yet.

However, the husband – obviously thinking clearer than I was able to – popped into the pharmacy to check, and found that I did indeed have one refill left on my current prescription, so brought it home for me…. after which, of course, the originals turned up very near to one of the places I thought was highly likely they were.

Oy vey.

Paroxetine states in the literature about the medicine that one is not to stop taking the drug suddenly. In other literature I’ve found on the Internet, GlaxoSmithKlein admits that “up to 7%” of patients “may” experience “discontinuation syndrome” on suddenly stopping the medicine. In my personal and anecdotal experience, that figure is MUCH higher. Everyone I’ve known who’s taken the drug has had issues coming off it, even when slowly lowering the dose as recommended, and not just being an idiot like myself and stopping unintentionally. The discontinuation syndrome, in my experience at least, is drastically worse than the depression was in the first place. I know this about the medicine, and indeed, knew it before I started back on them this time (after having similar issues coming off them the last time). The problem is, Paroxetine has a very short half-life, the shortest of all SSRI style antidepressants. This is the cause of the withdrawl / discontinuation syndrome – and it’s also the reason why I’m on this particular drug. A short half life means very little medication transferring into the breastmilk, and thus best for baby. The longer the half-life, the longer it’s in the mum’s system, and the more it gets into baby’s.

When all goes to plan of course, the drugs are taken regularly (as in, within the same hour or two each day), and side effects are minimal. There are a range of side effects even under proper use of course – I alone have had excessively vivid dreams, a sleepy feeling after taking them, light nausea that comes and goes. It’s similar to feeling like I’m constantly in the very early stages of a pregnancy. (And NO, I am definitely NOT). I also strongly believe that although my moods are much more level, it also eliminates the true joys as well as the true sorrows of feeling, having a general numbing / dulling effect on life really. There is a big portion of me that feels like, when I’m on the drug, I’m not 100% myself, that some essential essence of me gets castrated whilst taking the drug. That, as well as being hard to put into words, is also quite unscientific, and thus hard to add to a list of side effects. But it adds up, and in my mind is definitely a negative side of the drugs.

However. The discontinuation syndrome kicks my ass, very thoroughly. Doing a quick and fairly unscientific read around the Internet last night, and the main recommendation for those having severe discontinuation syndrome (when legitimately intending to discontinue) is merely to resume taking the drug. Discontinuation syndrome does not mean that the depression isn’t cured or past yet. It merely means that the drug is now so essential to the system that it has become a necessary for the system to function… much like other well known addictive drugs.

I didn’t intend to come off Paroxetine this week, and thus, am back on my regularly scheduled dosage, hopefully to be all evened out within a couple days. However, the past week’s experiences have highlighted that I may well be on this cursed drug for the rest of my life – or at the very least, until significant medical advances have been made in the area of depression and the medication used to treat it.

Advertisements